Abstract 2008: Recurrent Stent Thrombosis and Bleeding Complications in a Young Woman Presenting with an Inferior ST-Elevation Myocardial Infarction
A previously healthy 44-year old woman presented initially with an inferior ST-elevation myocardial infarction. Stenting of a right coronary artery occlusion was complicated by mild hematemesis requiring 2 units of red blood cell (RBC) transfusion. Outpatient endoscopic evaluation was arranged. A week after discharge, patient re-presented with chest pain and inferior ST-elevation. Repeat angiography showed in-stent thrombosis despite compliance with clopidogrel therapy. The lesion was re-stented. Immediately post-procedure while receiving abciximab, the patient developed massive hematemesis and was intubated for hypoxia. Chest X-ray revealed opacification of both lung fields consistent with acute lung injury. Platelet counts were below assay range. She received protamine, platelet and RBC transfusions. All anticoagulation was stopped. Neither endoscopy nor bronchoscopy revealed a bleed source. On day 6 post-procedure, patient developed hypotension and recurrent inferior ST-elevation. Given concern for bleeding, no revascularization was performed. Her hypoxemia worsened and remained refractory to aggressive ventilatory support. An echocardiogram revealed right-to-left shunting of saline microcavitations, likely a patent foramen ovale (PFO) opened up by elevated pressures in the setting of a right ventricular infarct. Percutaneous closure of the PFO was considered, but hemodynamic parameters improved with low-dose dobutamine, minimization of end-expiratory pressures, and gentle diuresis. With persistent thrombocytopenia, the patient developed oral mucosal bleeding and a right femoral deep vein thrombus. Serologies were positive for platelet alloantibodies consistent with post-transfusion purpura (PTP), as well as anti-heparin antibodies suggestive of heparin-induced thrombocytopenia (HIT). Platelet counts recovered after substitution of heparin with bivalirudin and treatment with intravenous gammaglobulins and steroids. This is a complex patient with recurrent stent thrombosis possibly secondary to HIT and a right ventricular infarct complicated by shunting through a PFO. This case illustrates the difficulty of diagnosing and managing simultaneous bleeding and thrombotic complications of HIT and PTP.